Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Another way to say harmonic


Authors: Michael G. Crandall and Jianying Zhang
Journal: Trans. Amer. Math. Soc. 355 (2003), 241-263
MSC (2000): Primary 35J70, 35J05, 35B50
Published electronically: August 28, 2002
MathSciNet review: 1928087
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that solutions of $-\Delta_\infty u=-\sum_{i,j=1}^nu_{x_i} u_{x_j}u_{x_ix_j}=0$, that is, the $\infty$-harmonic functions, are exactly those functions having a comparison property with respect to the family of translates of the radial solutions $G(x)=a\vert x\vert$. We establish a more difficult linear result: a function in ${\mathbb R^n}$ is harmonic if it has the comparison property with respect to sums of $n$ translates of the radial harmonic functions $G(x)=a\vert x\vert^{2-n}$ for $n\not=2$ and $G(x)=b\ln(\vert x\vert)$ for $n=2$. An attempt to generalize these results for $-\Delta_\infty u=0$ ($p=\infty$) and $-\Delta u=0$ ($p=2$) to the general $p$-Laplacian leads to the fascinating discovery that certain sums of translates of radial $p$-superharmonic functions are again $p$-superharmonic. Mystery remains: the class of $p$-superharmonic functions so constructed for $p\not\in\{2,\infty\}$ does not suffice to characterize $p$-subharmonic functions.


References [Enhancements On Off] (What's this?)

  • 1. E. N. Barron, R. R. Jensen and C. Y. Wang, The Euler equation and absolute minimizers of $L^\infty$ functionals, Arch. Rat. Mech. Anal., 157 (2001), 255-283.
  • 2. T. Battharchaya, E. Di Benedetto, and J. Manfredi, Limits as $p\rightarrow\infty$ of $\Delta_pu_p=f$ and related extremal problems, Rend. Sem. Mat. Unvers. Politecn. Torino., Fasciocolo Speciale (1989), Nonlinear PDE's, 15-68.
  • 3. M. G. Crandall, An efficient derivation of the Aronsson equation, preprint.
  • 4. M. G. Crandall, L. C. Evans and R. Gariepy, Optimal Lipschitz Extensions and the Infinity Laplacian, Calculus Var. Partial Differential Equations 13 (2001), 123-139, DOI 10.1007/s005260000065.
  • 5. M. G. Crandall, H. Ishii, and P.-L. Lions, User's guide to viscosity solutions of second-order partial differential equations, Bull. Amer. Math. Soc. 27 (1992), 1-67. MR 92j:35050
  • 6. J. T. Heinonen, T. Kilpeläinen and O. Marten, Nonlinear Potential Theory of Degenerate Elliptic Equations, Oxford University Press, Oxford, 1993. MR 94e:31003
  • 7. R. Jensen, Uniqueness of Lipschitz extensions minimizing the sup-norm of the gradient, Arch. Rat. Mech. Anal. 123 (1993), 51-74. MR 94g:35063
  • 8. P. Juutinen, P. Lindqvist, and J. Manfredi, On the equivalence of viscosity solutions and weak solutions for a quasi-linear equation, SIAM J. Math. Anal. 33 (2001), 699-717.
  • 9. P. Lindqvist, On the definition and properties of p-superharmonic functions, J. für die Reine und Angewandte Mathematik 365 (1986), 67-79. MR 87e:31011
  • 10. P. Lindqvist, On the Growth of the solutions of the equation ${\rm div}(\vert\nabla u\vert^{p-2}\nabla u)=0$ in $n$-dimensional space, J. Diff. Equations 58 (1985), 307-317. MR 86k:35043

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35J70, 35J05, 35B50

Retrieve articles in all journals with MSC (2000): 35J70, 35J05, 35B50


Additional Information

Michael G. Crandall
Affiliation: Department of Mathematics, University of California, Santa Barbara, Santa Barbara, California 93106
Email: crandall@math.ucsb.edu

Jianying Zhang
Affiliation: Department of Mathematics, University of California, Santa Barbara, Santa Barbara, California 93106
Email: zjyjenny@math.ucsb.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03055-6
PII: S 0002-9947(02)03055-6
Received by editor(s): August 17, 2001
Received by editor(s) in revised form: February 20, 2002
Published electronically: August 28, 2002
Article copyright: © Copyright 2002 American Mathematical Society